Please respond with a paragraph to the following post, add citations and references:
Mrs. J. has been diagnosed with congestive heart failure already, which occurs in relationship with other cardiac disorders from a number of different causes (Copstead & Basanik, 2013). Heart failure is the inability of the heart to maintain sufficient cardiac output to optimally meet metabolic demands of tissues and organs and this results in the end stage of most cardiac diseases.
Nursing interventions appropriate to Mrs. J’s condition at the time of admission would include addressing adequate oxygenation, anxiety, fluid and electrolyte balances and activity intolerance. Considering the clinical manifestations that Mrs. J is presenting with, she is quite sick and the first issue that should be addressed is her airway and oxygenation saturation to ensure she is receiving enough oxygen to her brain as well as the rest of her body. She will need to be placed in bed, made comfortable and given reassurance because she is anxious, worried and asking whether she is going to die. Reassurance and frequent checks by the staff are important. Mrs. J. should be placed in a room close to the nurses’ station and full of light because she scared and will need to be watched closely. Her respiratory rate is rapid at 34, blood pressure is 90/58, so intravenous fluids (IVF) will not be recommended because she has congestive heart failure (CHF) however, because she is also put on intravenous (IV) Lasix, she may need limited IVF that strictly monitored and placed on a fluid restriction for other fluid intake. She has palpitations with a heart rate of 118.
Mrs. J. will need a twelve-lead electrocardiogram (EKG) after she has been admitted to the unit and placed in bed, IV access placed, full blood work chemistry and urine collected, a chest x-ray ordered because she is complaining of not getting enough air. Blood cultures will be collected because she may have an infection as she has Pharyngitis. She will also need arterial blood gas (ABG) analysis to determine the oxygenation in her blood stream. She has also reported being anxious, and a morphine injection is ordered which can help calm her down and also decrease the heart’s demand for oxygen. Mrs. J will need to be given supplemental oxygen because she is complaining of not getting enough air and continued reassurance. Gradually, as her condition improves, education about smoking will be discussed as a way of help towards improvement and may be able to find an alternative for smoking such as use of a nicotine patch.
The rationale for giving IV furosemide (Lasix) is to help her diuresis the fluid she is retaining evidenced by one plus peripheral edema. Enalapril (Vasotec) is given because it is an angiotensin converting enzyme (ACE) inhibitor, which helps by blocking a substance in the body that causes the blood vessels to constrict, which results in using enalapril which releases the blood vessels to lower the blood pressure and increase the supply of blood and oxygen to the heart. Metoprolol is a beta-blocker that is given because it affects the heart and circulation and is used mostly in hypertensive and ones with irregular heartbeats like Ms. J who also has a ventricular rate of 132 and arterial fibrillation. Morphine administration decreases the heart’s demand for oxygen and also is used as a sedative for the patient.
One of the conditions is Coronary Heart Disease (CHD) which is a waxy substance called plaque that builds up inside the coronary arteries and causes narrowing of the arteries which reduces the flow to the heart muscles and makes it more likely that blood clots will form in the arteries (Mayo Clinic, 2017). This can be prevented by eating a healthy diet that is low in cholesterol, exercising and having routine medical exams with blood work and observing weight gain to ensure it is well controlled.
Arrhythmias occur when there is a change in the heart rate or rhythm and can be caused by some beverages and drugs like caffeine, cocaine, amphetamines and marijuana. The nursing intervention of educating those who are predisposed or prone to using those drugs is creating awareness and effects of those substances for them.
Myocarditis is the inflammation of the heart muscles and can be caused by infections of the throat and other infections. Nursing education for effective treatments and taking the recommended regime of antibiotics is important and those that become sick need to seek immediate medical attention.
Hypertension will need to be treated and to ensure that patients take their medications and measure their blood pressure regularly while minimizing their consumption of fatty and salty foods, exercising daily can be helpful.
Taking into consideration the fact that most mature adults take at least six prescription medications the four nursing interventions that can help prevent problems caused by multiple interactions in older patients are: Using clear education and information about medications. Medications need to be accurately listed and there is a need to discuss the dosages and frequency of taking medications. If the patient is unable to read, a family member needs to be educated on the medications to ensure proper supervision. Patients need to be informed why they are taking the medications and also discuss the dangers of overdosing on these medications. “Polypharmacy refers to the effects of taking multiple medications concurrently to manage coexisting health problems” (Woodruff, 2010, para. 1). Patients taking many medications need special containers which are clearly labeled with the frequency and times that the medication needs to be taken. Organization of medications. Patients need to be educated not to share medications and also to store medications in a secure, dry area away from light to prevent decomposition and loss of potency. Old medications and expired drugs should be disposed of properly. There are some programs such as with Walgreens where old medications can be turned in for proper disposal and further prevent water contamination (Walgreens, 2019).
Color coding different medications is very important to help the patient will keep a memory of the color codes. Most important, physicians and healthcare providers should minimize the number of prescription drugs for older adults, keep dosing schedules simple and also avoid frequent medication changes if possible. Also use a single medication for the illness rather than prescribing multiple medications for the same illness or condition.
Copstead, L., & Basanik, J. (2013). Pathophysiology (5th ed.). St. Louis, MO: Elsevier Saunders.
Mayo Clinic. (2017). Heart failure: Symptoms and causes. Retrieved March 11, 2019, from https://www.mayoclinic.org/diseases-conditions/hea…
Walgreens. (2019). Safe medication disposal. Retrieved March 12, 2019, from https://www.walgreens.com/topic/pharmacy/safe-medi…
Woodruff, K. (2010, October). Preventing polypharmacy in older adults. American Nurse Today, 5(10). Retrieved from https://www.americannursetoday.com/preventing-poly…